Question: I have hypothyroidism and I am taking synthetic hormones for that. But, I am also taking Carbatrol. During my last visit my doctor said that my TSH levels were higher than they should be. I told him that I was taking other medications and informed him that Carbatrol was one of the medications I was taking. He seemed to be confused by the results and said that it “might” be a factor in the test results.
Answer: There are known interactions between Carbatrol and thyroid hormones. Carbatrol has been shown to decrease both T3 and T4 thyroid hormones. Since your TSH levels are going to go up as your thyroid’s production of hormones goes down, this explains the odd results of your last blood test.
If your doctor was as confused as you say, I would seek out a specialist. Personally, I do not think that a good Endocrinologist would have been thrown off track by such a well known side effect of Carbatrol. Then again, maybe you caught him on an off day. In any case, I hope that he figured it out and adjusted your medication accordingly.